The trusted source for
healthcare information and
Are Statin-induced Myopathic Symptoms Improved by Coenzyme Q10?
By Harold L. Karpman, MD, Clinical Professor of Medicine, UCLA School of Medicine. Dr. Karpman reports no financial relationship to this field of study.
Synopsis: Statin-treated patients who developed symptoms of myopathy should be treated with at least 100 mg daily of coenzyme Q10 for a minimum of 30 days (assuming CPK values and/or other liver function tests are not abnormal) before discontinuing statin therapy.
Source Caso G, et al. Amer J Card. 2007;99:1409-1412.
The most commonly used method for decreasing cholesterol production is by inhibiting the enzyme 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) using statin drugs which have proven to be extraordinarily effective and safe1-3 and, in addition, outcome studies have clearly demonstrated their incredible effectiveness in both the primary and secondary prevention of myocardial infarctions and strokes.4 Since the biosynthetic pathway inhibited by statin drugs is shared by ubiquinone (coenzyme Q10), this vital component of the mitochondrial electron transport system5 is usually significantly reduced in patients receiving statin therapy9-13 thereby affecting oxidative phosphorylation and mitochondrial adenosine triphosphate (ATP) production which may result in impaired muscle energy metabolism and contribute to the development of myopathy and muscle symptoms.6,7
Recognizing that the clinical studies determining whether or not coenzyme Q10 supplementation would improve muscle symptoms in patients receiving statin therapy had not been previously performed, Caso and his colleagues studied 32 patients before and after treatment with coenzyme Q10 or vitamin E (control group) for one month.8 Myopathic symptoms were defined as the development of muscle pain alone or accompanied by other symptoms, such as muscle weakness and/or fatigue. In a double-blinded protocol, patients who had been treated with statins and who developed myopathic symptoms were randomly treated with either 100 mg per day of coenzyme Q10 or 400 IU of vitamin E orally. After coenzyme Q10 treatment for 30 days, pain severity decreased by 40% and interference with daily activities because of the pain decreased by 38% whereas no change in pain severity or interference with daily activities due to pain was noted to occur in the control group which had been treated with vitamin E.
Only a small fraction of the millions of people in the United States who have been treated with statin drugs have developed severe myopathy which, in the worst cases, can lead to severe myoglobinuria, acute renal failure, and even death. In fact, this complication, although occurring in only a small numbers of patients, was also associated with a small number of deaths which led to the relatively recent withdrawal of cerivastatin from the US markets. Toxic myopathy occurs in only approximate 0.1% of statin users and, fortunately, the myopathy usually resolves when statin therapy is discontinued. In a small published study, patients could accurately identify blinded statin therapy by carefully assessing their functional capacity and muscle strength.7 Most physicians have characteristically simply reassured their patients that their muscular aches and pains were most most likely not due to statin therapy (especially if serum CPK determinations proved to be normal) however, it should now be recognized that the Caso study8 results suggest that deficiency of coenzyme Q10 resulting from statin therapy may be contributing to or even causing the myopathic symptoms. Their study was an extremely small one utilizing a total of only 32 patients but the results reached statistical significance and therefore their conclusions should be carefully considered.
In summary, it is important to recognize that the vast majority of patients who report muscular symptoms while on statin therapy do not have chronic or subacute myopathy and therefore statin therapy should, in most cases, not be discontinued unless the CPK becomes elevated (although CPK elevation has not been clearly demonstrated to be a sensitive marker to detect or assess statin-related myopathies). Even though the results of the Caso study were so impressive, it must be recognized that it was an extremely small clinical study which hopefully will lead to a larger, double-blinded, well controlled study. However, for the time being, the proven efficacy of statin therapy for primary and secondary prevention of cardiovascular disease especially in high risk cardiac patients mandates that statins should not be discontinued in patients complaining of muscular aches and pains but rather, it would now appear to be appropriate to consider treating these patients with at least 100 mg of coenzyme Q10 daily for at least 30 days assuming that their CPK enzyme values and/or liver function tests do not become significantly abnormal. Of course, many physicians will already have elected to prescribe coenzyme Q10 prophylactically when prescribing statin drugs in order to hopefully avoid the development of myopathic symptoms but, for those statin-treated patients not already receiving coenzyme Q10, 100 mg of coenzyme Q10 daily for at least 30 days should be considered as a therapeutic option before the statin drug is discontinued in the patient who presents with new onset of myopathic symptoms and who does not have a significant increase in CPK values or liver function tests.
1. Prevention of cardiovascular events and death with pravastatin in patients with coronary artery disease and a broad range of initial cholesterol levels. The Long-Term Intervention with Pravastatin in Ischemic Disease (LIPID) Study Group. N Engl J Med. 1998; 339:1349-1357.
2. Randomized trial of cholesterol lowering in 4444 patients with coronary artery disease: the Scandinavian Simvastatin Survival Study (4S). Lancet. 1994; 344:1383-1389.
3. Sachs FM, et al. N Engl J Med. 1996;335:1001-1009.
4. PhillipsPS, et al. Ann Intern Med. 2002;237:581-585.
5. Crane FL, et al. J Am Coll Nutr. 2001;20:591-598.
6. Thompson PD, et al. JAMA. 2003;289:1681-1690.
7. Franc S, et al. Cardiovasc Drugs. 2003;17:459-465.
8. Caso G, et al. Amer J Card. 2007;99:1409-1412.
9. Ghirlanda G, et al. J Clin Pharmacol. 1993;33:226-229.
10. DePinieux G, et al. Br J Clin Pharmacol. 1996;42:333-337.
11. Mortensen SA, et al. Mol aspects Med. 1997;18:S137-S144.
12. Rundek T, et al. Arch Neurol. 2004;61:889-892.
13. Mabuchi H, et al. J Atheroscl Thromb. 2005;12:111-119.